Electro-Oculography, Electroretinography, Visual Evoked Potentials, and Multifocal Electroretinography in Patients with Vigabatrin-Attributed Visual Field Constriction
Article first published online: 2 AUG 2005
Volume 41, Issue 11, pages 1420–1431, November 2000
How to Cite
Harding, G. F. A., Wild, J. M., Robertson, K. A., Lawden, M. C., Betts, T. A., Barber, C. and Barnes, P. M. F. (2000), Electro-Oculography, Electroretinography, Visual Evoked Potentials, and Multifocal Electroretinography in Patients with Vigabatrin-Attributed Visual Field Constriction. Epilepsia, 41: 1420–1431. doi: 10.1111/j.1528-1157.2000.tb00117.x
- Issue published online: 2 AUG 2005
- Article first published online: 2 AUG 2005
- Accepted April 17, 2000
- Visual field;
- Visual-evoked potential
Summary: Purpose: Symptomatic visual field constriction thought to be associated with vigabatrin has been reported. The current study investigated the visual fields and visual electrophysiology of eight patients with known vigabatrin-attributed visual field loss, three of whom were reported previously. Six of the patients were no longer receiving vigabatrin.
Methods: The central and peripheral fields were examined with the Humphrey Visual Field Analyzer. Full visual electrophysiology, including flash electroretinography (ERG), pattern electroretinography, multifocal ERG using the VERIS system, electro-oculography, and flash and pattern visual evoked potentials, was undertaken.
Results: Seven patients showed marked visual field constriction with some sparing of the temporal visual field. The eighth exhibited concentric constriction. Most electrophysiological responses were usually just within normal limits; two patients had subnormal Arden electro-oculography indices; and one patient showed an abnormally delayed photopic b wave. However, five patients showed delayed 30-Hz flicker b waves, and seven patients showed delayed oscillatory potentials. Multifocal ERG showed abnormalities that sometimes correlated with the visual field appearance and confirmed that the deficit occurs at the retinal level.
Conclusion: Marked visual field constriction appears to be associated with vigabatrin therapy. The field defects and some electrophysiological abnormalities persist when vigabatrin therapy is withdrawn.